Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 168, NWS Memphis, TN

July 8, 2021Carroll County, Gibson County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 8, 2021, 10:56 PM CDT for Carroll County, Gibson County, Weakley County, Tennessee. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 10:56 PM CDT (03:56 UTC)
Expired
Jul 8, 2021, 11:45 PM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, TN, Gibson County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 125 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS54 KMEG 090356
SVRMEG
TNC017-053-183-090445-
/O.NEW.KMEG.SV.W.0168.210709T0356Z-210709T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1056 PM CDT Thu Jul 8 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Weakley County in western Tennessee...
  East central Gibson County in western Tennessee...
  Carroll County in western Tennessee...

* Until 1145 PM CDT.

* At 1056 PM CDT, a severe thunderstorm was located over Atwood, or 7
  miles northeast of Milan, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milan, McKenzie, Huntingdon, Bruceton, Atwood, Vale, Trezevant,
  Hollow Rock, Clarksburg, McLemoresville, Howley, Hillard, Dollar,
  Cades, Ledbetter, Leach, Staffords Store, Tate, Palmer Shelter and
  Gann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 8823 3582 8830 3582 8843 3591 8881
      3614 8872 3615 8847 3615 8827 3613 8821
TIME...MOT...LOC 0356Z 267DEG 17KT 3601 8868 

HAIL...1.00IN
WIND...60MPH
 
$$

KRM
3 follow-up statements
685 
WWUS54 KMEG 090419
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1119 PM CDT Thu Jul 8 2021

TNC053-183-090429-
/O.CAN.KMEG.SV.W.0168.000000T0000Z-210709T0445Z/
Weakley TN-Gibson TN-
1119 PM CDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEAKLEY AND EAST
CENTRAL GIBSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3588 8823 3582 8830 3582 8844 3588 8868
      3610 8865 3612 8858 3611 8853 3613 8853
      3615 8847 3615 8826 3613 8821
TIME...MOT...LOC 0419Z 270DEG 15KT 3600 8858 

$$

TNC017-090445-
/O.CON.KMEG.SV.W.0168.000000T0000Z-210709T0445Z/
Carroll TN-
1119 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR CARROLL COUNTY...

At 1119 PM CDT, a severe thunderstorm was located near Atwood, or 9
miles west of Huntingdon, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
McKenzie, Huntingdon, Bruceton, Atwood, Vale, Trezevant, Hollow Rock,
Clarksburg, McLemoresville, Howley, Hillard, Dollar, Leach, Tate,
Palmer Shelter, Ephesus, Buena Vista, Wingo, Westport and Jarrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 8823 3582 8830 3582 8844 3588 8868
      3610 8865 3612 8858 3611 8853 3613 8853
      3615 8847 3615 8826 3613 8821
TIME...MOT...LOC 0419Z 270DEG 15KT 3600 8858 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
528 
WWUS54 KMEG 090432
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1132 PM CDT Thu Jul 8 2021

TNC017-090445-
/O.CON.KMEG.SV.W.0168.000000T0000Z-210709T0445Z/
Carroll TN-
1132 PM CDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTHWESTERN CARROLL COUNTY...

At 1132 PM CDT, a severe thunderstorm was located 8 miles northwest
of Blue Goose, or 9 miles southeast of Milan, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Howley and Jumbo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 8868 3591 8841 3582 8841 3582 8844
TIME...MOT...LOC 0432Z 258DEG 23KT 3579 8867 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
972 
WWUS54 KMEG 090447
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1147 PM CDT Thu Jul 8 2021

TNC017-090457-
/O.EXP.KMEG.SV.W.0168.000000T0000Z-210709T0445Z/
Carroll TN-
1147 PM CDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CARROLL COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3588 8868 3591 8841 3582 8841 3582 8844
TIME...MOT...LOC 0447Z 267DEG 17KT 3579 8859 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:56 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 8, 8:56 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Memphis TN
856 PM CDT Thu Jul 8 2021

.UPDATE...
A line of showers and thunderstorms is moving southeast toward the
Memphis area. This activity has developed along a prefrontal
trough ahead of the main cold front. The front is moving into
northeast AR and the Bootheel at this time but isn't expected to
progress much farther south. The evolution of the ongoing
convection is the main forecast question for tonight. We have seen
outflow boundaries extending farther from the updrafts,
indicating it is moving into a less favorable environment of
shear/instability balance. Some of the recent guidance (HRRR/RAP)
suggests this activity will eventually stall along the I-40
corridor. A 30 kt low-level jet is forecast to develop across the
area overnight and could assist in maintaining or redeveloping
convection along the prefrontal trough overnight.

This could result in some training of showers and thunderstorms
tonight. However, confidence isn't all that high given the lack
of agreement in the short-term model solutions. The primary
concern would be localized heavy rainfall. PoPs/QPF were adjusted
accordingly for the tonight period. Only minor changes were
needed for other elements.

MJ

&&

.PREV DISCUSSION... /issued 254 PM CDT Thu Jul 8 2021/

Fairly progressive pattern for July as weak northwest flow across
the Northern Plains to the Ohio Valley is forcing boundaries to
push into our region. Currently a weak front is the focus for
convection occurring across southern MO/Northern AR. Expect this
area to sink mainly across northern portions of our service area
along with pop up storms almost anywhere before dying out later
this evening.

Little overall change in the flow into Saturday as convective
systems threaten north of the forecast area.  They may creep into
the Mid-South along with diurnal storms that continue to pop up
almost anywhere.

The big change in the flow begins later Saturday into early next
week as an upper low develops across the mid-section of the country.
A strong chance for thunderstorms is expected on Sunday as a surface
front pushes across our area.  This upper level system pulls out by
mid-week leaving a continuation of progressive westerlies across the
north tier of the US.  The risk for diurnally forced storms will
still continue in the wake of the upper low.

Temperatures overall through the period will begin fairly typical,
except lowering to below normal levels under the influence of the
upper low, producing clouds and precipitation.  Temperatures will
recover to more normal as the upper low lifts out.

Belles

&&

.AVIATION...

00Z TAF Set

VFR conditions expected through the period. Although, scattered
convection continues to fire up along a weak boundary. The
boundary will gradually sink south to the TN/MS border overnight.
Latest HRRR keeps showers developing in the vicinity of the front.
Will introduce VCTS wording at KMEM and KMKL through 3Z then
convert to VCSH after sunset through the overnight hours. Will
reintroduce VCTS wording at 19Z at KMEM, KMKL, and KJBR. Expect
most of the activity to stay north of KTUP, but did throw in a
VCSH during the afternoon. S-SW winds of 5-10 KTS expected through
the period. KJBR could see some higher speeds during the
afternoon hours.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jul 8, 3:37 AM CDT, 19 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
337 AM CDT Thu Jul 8 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-091045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
337 AM CDT Thu Jul 8 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 8, 10:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
1053 PM CDT Thu Jul 8 2021

TNZ003-020-021-090430-
Carroll TN-Weakley TN-Gibson TN-
1053 PM CDT Thu Jul 8 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 PM CDT
FOR...

Carroll County in western Tennessee...
Southeastern Weakley County in western Tennessee...
East central Gibson County in western Tennessee...

At 1053 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Atwood, or 7 miles
northeast of Milan, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...southeastern Weakley and east central Gibson
Counties should monitor this storm closely.

LAT...LON 3588 8823 3582 8832 3582 8843 3594 8890
      3613 8872 3615 8831 3614 8822 3599 8821
TIME...MOT...LOC 0353Z 267DEG 20KT 3601 8870

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:53 PM CDTSpecial Weather StatementMEGCarroll37 min
Jul 8, 10:59 PM CDTSpecial Weather StatementMEGMadison31 min
Jul 8, 11:25 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henderson, Madison50 min
Jul 8, 11:54 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Decatur2 hr
Jul 8, 11:57 PM CDTSpecial Weather StatementMEGBenton, Decatur, Henderson33 min
Jul 9, 7:39 AM CDTSpecial Weather StatementMEGHardin21 min
Jul 9, 10:06 AM CDTAreal Flood AdvisoryMEGFayette, Shelby3 hr
Jul 9, 12:52 PM CDTFlash Flood WarningMEGShelby3 hr
Jul 9, 1:19 PM CDTSevere Thunderstorm WarningMEGShelby41 min
Jul 9, 3:04 PM CDTAreal Flood AdvisoryMEGDecatur3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.